Heavy Snow, Outagamie
- When
- December 19, 3:00 AM CST to 12:00 PM CST
- Where
- Outagamie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.416, -88.465 (the zone’s center; the record gives no point)
A fast moving area of low pressure moved from Colorado to Indiana and produced a swath of heavy snow across the southern half of Wisconsin. 5 inches per hour were reported in parts of central and east-central Wisconsin.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A fast moving area of low pressure moved from Colorado to Indiana and produced a swath of heavy snow across the southern half of Wisconsin. Snowfall rates of 1 to 1.5 inches per hour were reported in parts of central and east-central Wisconsin. The heaviest snow fell during the morning commute, making travel difficult.
Snowfall totals were in the 6 to 8 inch range across most of central and east-central Wisconsin, not including lake effect snow that occurred later in the day.
Snow from this system contributed to new December snowfall records of 52.7 inches at Kewaunee (Kewaunee Co.), 47.2 inches at Appleton (Outagamie Co.) and 30.5 inches at Oshkosh. The previous records for December were 29.5 inches at Kewaunee in 1935, 28.1 inches at Appleton in 1968 and 26.0 inches at Oshkosh in 1896.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 18, 8:53 PM CST, 6 hours 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 853 PM CST THU DEC 18 2008 .UPDATE... QUICK GLANCE OF MODELS PRIOR TO EVENING NEWS. AVAILABLE 00Z NAM/NGM DATA INDICATE A SUBTLE SHIFT SOUTH OF EACH THE SURFACE AND H8 LOW TRACKS. BUT SHIFT NOT SIG ENOUGH AT THIS TIME FOR ANY HEADLINE ADJUSTMENTS. VERY IMPRESSIVE LIFT WITH THIS SYSTEM WITH CONVECTION FOCUSED ON THE NOSE OF THE LLJ INTO IOWA WITH THUNDER OVER CENTRAL IOWA. SOUNDINGS AND SURFACE OBS INDICATE A VERY ICY MESS OVER IOWA INTO ILL. BETTER SNOW GROWTH REGION IN SRN WI NEAR H8 BAROCLINIC ZONE AND SATURATING AIRMASS TO A BETTER SNOW GROWTH REGION. BUT GOING FORECASTS OF HIGHER AMOUNTS OVER SRN WI AND THEN TAPERING OFF INTO CENTRAL WISCONSIN OVERALL LOOKS GOOD. SNOW AMOUNTS MAY BE A BIT LESS OVER CENTRAL AND EC WI DUE TO SUBTLE SHIFT OF MENTIONED LOW FEATURES AND THIS SYSTEM IS MOVING VERY FAST. IN ADDITION TSRA/S TO THE SOUTH MAY ROB SOME MOISTURE. SAT IMAGERY INDICATES NEARLY WEST TO EAST SRN EDGE OF HEAVY SNOW POISED TO WORK INTO SRN WI OVERNIGHT. WILL LEAVE GOING HEADLINES ALONE AT THIS TIME. THE 6 PM END TIME MAY BE A BIT TOO LONG BUT WILL LEAVE ALONE DUE TO WINDS ANTICIPATED. THE LAKESHORE ALSO HAS POTENTIAL TO SEE A FEW MORE INCHES DUE TO E/NE FETCH WHICH COULD CONTINUE INTO EARLY FRIDAY EVENING. WILL UPDATED ZONES LATER THIS EVENING TO REMOVE THE EVENING WORDING PORTION....BUT MAIN ELEMENTS OF THE FORECAST OVERNIGHT WILL CONTINUE. && .PREV DISCUSSION...ISSUED AT 655 PM CST THU DEC 18 2008... UPDATE... TEMPS HAVE PLUMMETED TO THE SINGLE DIGITS OVER MOST LOCATIONS EARLY THIS EVENING. WILL REWORD TEMP TREND AND FORECASTS FOR TONIGHT. WILL ADDRESS HEADLINE CONCERNS LATER THIS EVENING WITH LATEST MODEL RUNS AND AS SYSTEM ORGANIZES. DISCUSSION ISSUED AT 237 PM CST THU DEC 18 2008... SYNOPSIS...LARGE INTENSE RIDGE OVER NERN PAC WL REMAIN LOCKED IN PLACE THROUGH THE FCST PERIOD AND BEYOND. THAT WL RESULT IN DOWNSTREAM TROFFING OVER NOAM...AND KEEP ACTIVE WX PATTERN IN PLACE. SIG STORM SYSTEM WL AFFECT MUCH OF THE FCST AREA TNGT/FRI...WITH ANOTHER DURING THE WEEKEND. A THIRD SYSTEM IS POSSIBLE EARLY NEXT WK. PCPN AMNTS FOR THE NEXT WK WL PROBABLY END UP ABV NORMAL. TEMPS EXPECTED TO AVERAGE BLO NORMAL...WITH SOME BITTERLY COLD WX POSSIBLE EARLY NEXT WEEK. SHORT TERM...TNGT/FRI. NOT AN EASY SYSTEM TO DEAL WITH. TREND ON 12Z MODEL RUNS HAS BEEN TO SHIFT BACK NWD WITH SIG PCPN. LCN OF FRONTOGENETIC FORCING AND TRACK OF MIDDLE LEVEL CIRCULATION WOULD SUGGEST HEAVIEST SNOW GETTING INTO THE FAR SRN PART OF THE FCST AREA. HOWEVER...THAT WOULD REQUIRE PCPN SHIELD TO MOVE INTO THE AREA AND THEN HAVE TIME TO PIVOT ARND ACRS THE RGN. BUT WITH SYSTEM RACING EWD AND STARTING TO GET SHEARED AS IT REACHES THE AREA...DON/T SEE HOW THERE WILL BE TIME FOR THAT TO HAPPEN. SO HEAVIEST SNOWS WL PROBABLY FALL WHERE IT STARTS SNOWING FIRST...AND THAT/S SOUTH OF THE AREA. ALSO GETTING CONCERNED THAT THERE REALLY ISN/T MUCH PCPN ON RADAR MOSAIC RIGHT NOW. AND IN FACT...EVEN HIGH CLDS VERY SLOW TO SPREAD ACRS THE AREA. BOTTOM LINE IS THAT I/M NOT GOING TO CHG THE LCN OF THE HEADLINES... BUT WILL SHADE SNOWFALL TOTALS DOWN A BIT IN MOST AREAS. WL ALSO END HEADLINES A BIT EARLIER IN THE WEST. STRONGER WINDS IN THE E WL KEEP THE BLOWING AND DRIFTING GOING AND SHOULD RESULT IN POOR TRAVEL CONDITIONS LASTING THROUGH MUCH OF THE DAY FRIDAY. WL ALSO PROBABLY GET SOME BANDS OF SHSN OFF LAKE MICHIGAN INTO THE SERN PART OF THE FCST AREA. LONG TERM...FRI NGT THRU NXT THU...MODELS ARE IN ABOVE AVERAGE AGREEMENT THROUGH THE EXTENDED PART OF THE FORECAST WITH MODEL SPREAD RAPIDLY BUILDING TUESDAY ONWARD. SIMILAR TO YESTERDAY AND PER HPC RECOMMENDATION...USED A BLEND OF THE 00Z ECMWF AND GFS FOR THE DAY 4-7 FORECAST. FRIDAY NIGHT INTO SATURDAY...LINGERING LOW LEVEL MOISTURE COMBINED WITH A NORTHEAST TO EAST FLOW WILL KEEP THE CLOUDS AROUND FOR MUCH OF FRIDAY NIGHT. INITIAL NE WIND TRAJECTORIES WILL FAVOR A LONG FETCH FOR LIGHT LAKE EFFECT SNOW FOR AREAS ADJACENT TO LAKE MICHIGAN. MARGINAL INSTABILITY COMBINED WITH A WEAKENING WIND FLOW WILL KEEP ACCUMS IN CHECK HOWEVER...UNDER AN INCH. UPPER LOW OVER THE PACIFIC NORTHWEST WILL HEAD TOWARDS THE NORTHERN PLAINS ON SATURDAY. ISENTROPIC ASCENT AHEAD OF ITS LOW LEVEL REFLECTION WILL INCREASE FROM WEST TO EAST THROUGH THE DAY. MODELS SEEM SEVERAL HOURS QUICKER BRINGING THIS SYSTEM EAST...AND HAVE CONSEQUENTLY RAMPED UP PRECIP CHANCES SOONER CORRESPONDING TO CONDENSATION PRESSURE DEFICITS LESS THAN 5MB. 200MB DEEP ISOTHERMAL LAYER SQUARE IN THE DENDRITIC GROWTH ZONE WILL LEAD TO ACCUMULATIONS APPROACHING 2 INCHES OVER THE FAR WESTERN CWA AND LESS THAN AN INCH OVER THE EAST BY THE END OF THE DAY...WITH MOST OF IT COMING IN THE AFTERNOON. SATURDAY NIGHT THROUGH SUNDAY NIGHT...THE ECMWF HAS REMAINED STEADFAST WITH ITS SOLUTION OVER THE PAST COUPLE DAYS OF RUNS FOR THE NEXT WINTER STORM TO IMPACT THE GREAT LAKES SATURDAY NIGHT INTO SUNDAY. LATEST GFS RUNS HAVE TRENDED THAT DIRECTION...BUT DIFFERENCES LINGER ABOUT HOW MUCH ENERGY GETS TRANSFERRED TO A SECONDARY SURFACE LOW THAT DEVELOPS ALONG THE COLD FRONT OVER THE OHIO VALLEY. AT THIS POINT...WILL CONTINUE TO GO WITH A BLEND OF THE GFS AND ECMWF SOLUTIONS...ALTHOUGH AWFULLY TEMPTING TO GO STRAIGHT OUT ECMWF WITH ITS RECENT OUTSTANDING PERFORMANCE AS OF LATE. UPPER LOW WILL GATHER STRENGTH ACROSS THE NORTHERN PLAINS AS IT ENCOUNTERS STRONGER JET STREAM ENERGY OVER THE MIDWEST. AN AREA OF LOW PRESSURE ALONG THE INITIAL INVERTED SURFACE TROUGH WILL THEN DEVELOP AND OCCLUDE AS IT TRACKS EAST WITH THE PARENT SYSTEM. WITH SNOW ALREADY DEVELOPING ON SATURDAY WITHIN AN ISENTROPIC ASCENT REGIME...FORCING INCREASES SUBSTANTIALLY SATURDAY NIGHT AS 20-30 UNITS OF 700-500MB -DIVQ AND DEFORMATION FLOW ON THE NORTH SIDE OF THE 850MB LOW SPREADS ACROSS THE AREA. UPWARD MOTION WITHIN THE DENDRITIC GROWTH ZONE LOOKS PLENTY SUFFICIENT FOR DECENT ACCUMS. ALSO POTENTIAL FOR ENHANCEMENT OFF LAKE MICHIGAN WITH THE PROLONGED EAST TO NORTHEAST LOW LEVEL FLOW THROUGH THE NIGHT. MODEL QPFS ARE ANYWHERE IN THE RANGE FROM 0.3-0.5 INCHES WHICH WOULD EQUATE TO 4 TO 7 INCHES SATURDAY AFTERNOON INTO SUNDAY MORNING. NORTHWEST OR NORTH WINDS WILL THEN BECOME AN ISSUE ON SUNDAY AS COLD ADVECTION ENSUES BEHIND THE DEPARTING LOW PRESSURE DROPPING 850MB TEMPS TO THE MID-HIGH TEENS BELOW 0C. THIS WILL CREATE SOME ENHANCEMENT POTENTIAL OFF LAKE SUPERIOR INTO FAR NORTHERN WISCONSIN WITH PLENTY OF CYCLONIC FLOW AND INSTABILITY FOR ADDITIONAL ACCUMS. IN FACT...HPC THINKS THAT STORM TOTAL ACCUMS COULD REACH A FOOT WITHIN THE SNOW BELT OF VILAS COUNTY. THEREFORE...SEE DEFINITE WATCH POTENTIAL FOR THIS SYSTEM OVER THE NEXT SHIFT OR TWO FOR THE ENTIRE FORECAST AREA. STILL 48 HOURS OUT UNTIL THE ONSET OF THE SYSTEM THOUGH...AND WE STILL HAVE THE FIRST STORM TO CONTEND WITH...SO PREFERRED THE MORE SIMPLE ROUTE AND DEFERRED WATCH HEADLINES TO LATER SHIFTS. OUTSIDE OF THE SNOW BELT...SNOW WILL LOOK TO FINALLY TAPER OFF IN THE AFTERNOON AS THE MID-LEVEL MOISTURE PULLS AWAY AND HIGH PRESSURE BUILDS IN FOR SUNDAY NIGHT. WITH CLEARING SKIES AND A FRESH SNOWPACK...A VERY COLD NIGHT CAN BE EXPECTED WITH A CONTINUED BRISK NW WIND. MONDAY THROUGH THURSDAY...AFTER A DRY BUT BITTERLY COLD DAY ON MONDAY WITH HIGH PRESSURE IN CONTROL...WARM ADVECTION AHEAD OF THE NEXT PACIFIC SYSTEM RAMPS BACK UP AGAIN WITH MID AND UPPER LEVEL MOISTURE SPREADING OVER THE AREA MONDAY NIGHT. WILL KEEP A DRY FORECAST GOING FOR NOW. ISENTROPIC ASCENT AHEAD OF A MODEST SURFACE LOW TRACKING TOWARDS THE GREAT LAKES THEN ARRIVES ON TUESDAY INTO TUESDAY NIGHT. SOME TIMING DIFFERENCES WILL SHIFT THE FORECAST AROUND SOMEWHAT...BUT LOOKS LIKE ANOTHER SHOT AT DECENT ACCUMULATIONS. HIGH PRESSURE THEN BUILDS IN WEDNESDAY INTO WEDNESDAY NIGHT BEFORE ANOTHER FAST MOVING SYSTEM APPROACHES LATE NEXT WEEK. AVIATION...CLDS INITIALLY SLOW TO MOVE INTO THE AREA...BUT EXPECT A RAPID DECR IN CONDITIONS LATE TNGT ONCE SNOW MOVES IN FM THE SW. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 3 AM TO 6 PM CST FRIDAY FOR WIZ037>040- 045-048>050. WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST FRIDAY FOR WIZ020>022-031-073-074. WINTER WEATHER ADVISORY FROM 3 AM TO 12 PM CST FRIDAY FOR WIZ030- 035-036. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 302 PM CST THU DEC 18 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 302 PM CST THU DEC 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT A WINTER STORM WILL BEGIN TO IMPACT MUCH OF CENTRAL AND SOUTHERN WISCONSIN LATE TONIGHT CAUSING HAZARDOUS TRAVEL CONDITIONS BY THE MORNING COMMUTE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL CONTINUE TO SPREAD ACROSS MUCH OF EASTERN WISCONSIN THROUGH FRIDAY MORNING BEFORE DIMINISHING DURING THE AFTERNOON. SIGNIFICANT ACCUMULATIONS AND GUSTY NORTHEAST WINDS WILL LEAD TO HAZARDOUS TRAVEL CONDITIONS ACROSS MUCH OF CENTRAL AND NORTHEAST WISCONSIN. PLEASE REFER TO THE LATEST WARNINGS AND ADVISORIES FOR FURTHER DETAILS. ANOTHER WINTER STORM IS FORECAST TO MOVE INTO THE REGION THIS WEEKEND. SNOW SHOULD START AROUND MIDDAY SATURDAY AND CONTINUE INTO SUNDAY. SEVERAL INCHES OF ACCUMULATION ARE POSSIBLE SATURDAY NIGHT AND SUNDAY. STRONG NORTHWEST WINDS WILL ALSO CREATE MORE BLOWING AND DRIFTING SNOW. PEOPLE WITH TRAVEL PLANS THIS WEEKEND SHOULD KEEP ABREAST OF THE LATEST FORECASTS. EARLY INDICATIONS ARE THAT ANOTHER STORM SYSTEM COULD LEAD TO HAZARDOUS TRAVEL CONDITIONS AGAIN EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SNOWFALL AMOUNTS TONIGHT AND FRIDAY. LMZ521-522-541>543-191200- THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI- LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI- 302 PM CST THU DEC 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT CONDITIONS HAZARDOUS TO SMALL CRAFT WILL OCCUR AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CONDITIONS HAZARDOUS FOR SMALL CRAFT ARE POSSIBLE FRIDAY THROUGH THE WEEKEND. MPC
The national radar mosaic for the moment the first event began.
6 heavy snow, 2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145204, 145205, 145207, 145210, 145211, 145212, 145242, 145243.